Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Lomotil (Diphenoxylate and Atropine) Intoxication

Lomotil (Diphenoxylate and Atropine) Intoxication Abstract Ten children with Lomotil (diphenoxylate hydrochloride and atropine sulfate) intoxication showed early signs of acute atropinism followed by central nervous system and respiratory depression (diphenoxylate phase). This later phase predominated in one half of the patients. The atropine flush appeared in these patients after instituion of nalorphine. Abnormal sensitivity either to the atropine or the diphenoxylate may have accounted for severe toxicity at low dosages. Therapy consisted of early recognition and support. Administration of the narcotic antagonist nalorphine was required in five patients. Because nalorphine may itself cause respiratory depression, it should be reserved for the patient with apnea or respiratory depression and the frequency of its administration related to clinical response. References 1. Harris JT, Rossiter M: Fatal "Lomotil" poisoning . Lancet 1:150, 1969.Crossref 2. Henderson W, Psaila A: Lomotil poisoning . Lancet 1:307-308, 1969.Crossref 3. Riley ID: Lomotil poisoning . Lancet 1:373, 1969.Crossref 4. Ament ME: Diphenoxylate poisoning in children . J Pediatr 74:462-464, 1969.Crossref 5. Ginsburg, CM, Angle CA: Diphenoxylate-atropine (Lomotil) poisoning . Clin Toxicol 2:377-382, 1969.Crossref 6. Wheeldon R, Heggarty HJ: Diphenoxylate hydrochloride (Lomotil) poisoning in children . Arch Dis Child 46:562-563, 1971.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png American Journal of Diseases of Children American Medical Association

Lomotil (Diphenoxylate and Atropine) Intoxication

Loading next page...
 
/lp/american-medical-association/lomotil-diphenoxylate-and-atropine-intoxication-eVXUt00TdH
Publisher
American Medical Association
Copyright
Copyright © 1973 American Medical Association. All Rights Reserved.
ISSN
0002-922X
DOI
10.1001/archpedi.1973.04160020065012
Publisher site
See Article on Publisher Site

Abstract

Abstract Ten children with Lomotil (diphenoxylate hydrochloride and atropine sulfate) intoxication showed early signs of acute atropinism followed by central nervous system and respiratory depression (diphenoxylate phase). This later phase predominated in one half of the patients. The atropine flush appeared in these patients after instituion of nalorphine. Abnormal sensitivity either to the atropine or the diphenoxylate may have accounted for severe toxicity at low dosages. Therapy consisted of early recognition and support. Administration of the narcotic antagonist nalorphine was required in five patients. Because nalorphine may itself cause respiratory depression, it should be reserved for the patient with apnea or respiratory depression and the frequency of its administration related to clinical response. References 1. Harris JT, Rossiter M: Fatal "Lomotil" poisoning . Lancet 1:150, 1969.Crossref 2. Henderson W, Psaila A: Lomotil poisoning . Lancet 1:307-308, 1969.Crossref 3. Riley ID: Lomotil poisoning . Lancet 1:373, 1969.Crossref 4. Ament ME: Diphenoxylate poisoning in children . J Pediatr 74:462-464, 1969.Crossref 5. Ginsburg, CM, Angle CA: Diphenoxylate-atropine (Lomotil) poisoning . Clin Toxicol 2:377-382, 1969.Crossref 6. Wheeldon R, Heggarty HJ: Diphenoxylate hydrochloride (Lomotil) poisoning in children . Arch Dis Child 46:562-563, 1971.Crossref

Journal

American Journal of Diseases of ChildrenAmerican Medical Association

Published: Feb 1, 1973

References